Blood clots and PCP

8 Posts | Page(s): 1 

Blood clots and PCP

by dadsglio on Wed Oct 31, 2012 02:49 PM

Quote | Reply

My dad was diagnosed on Aug. 9th with GBM. He seemed to respond well to radiation and 100 mg of temodar and rehab. He had left side weakness due to the are of the brain the tumor affected.  He finished all treatment Oct. 10 but continued rehab. Now he has been in the ICU for 11 days, 10 on a ventilator due to possible PCP (pneumocystic?? sp?), a pneumonia related to temodar. He also has blood clots in his lungs and legs. Can't have blood thinners as they don't want to make the tumor bleed.  Has anyone else had these complications? We are devistated as he was doing so well. The next MRI was supposed to be late next week. We might not make it to then. Sigh.

RE: Blood clots and PCP

by Ubsueg on Wed Oct 31, 2012 08:08 PM

Quote | Reply

On Oct 31, 2012 2:49 PM dadsglio wrote:

My dad was diagnosed on Aug. 9th with GBM. He seemed to respond well to radiation and 100 mg of temodar and rehab. He had left side weakness due to the are of the brain the tumor affected.  He finished all treatment Oct. 10 but continued rehab. Now he has been in the ICU for 11 days, 10 on a ventilator due to possible PCP (pneumocystic?? sp?), a pneumonia related to temodar. He also has blood clots in his lungs and legs. Can't have blood thinners as they don't want to make the tumor bleed.  Has anyone else had these complications? We are devistated as he was doing so well. The next MRI was supposed to be late next week. We might not make it to then. Sigh.

My brother also suffered blood clots that went undiagnosed and end up with a big saddle pulmonary emboli. He was treated with heparin while in the hospital and is now being discharged with lovinox blood thinners. He has GBM also but if they didnot treat him he would die. They put a vena cava filter in while in the hospital to reduce the risk of further clots. He is on avastin and now there is double risk of bleeding due to the anticoagulation. We are taking one step at a time. He was on a prophylactic dose of bactrim to prevent pcp while on the temodar but ended up with high fevers in the past that was diagnosed as aseptic meningitis. That was treated with IV antibiotics and cleared. He has been through so much. He is only 59 but his body is strong. I understand where you are right now. This has been a very very difficult 14 months.

RE: Blood clots and PCP

by j2tubz on Sat Nov 03, 2012 12:02 PM

Quote | Reply
Hi my dad also had clots in his leg and both lungs. We thought he was a gonner at that stage but actually the gave him heparin injections into his stomach and taught him how to do it and eventually after a few days in hospital in agony. It all started to break up and he got his breat back. He was feeling much better after that. Hopefully you will get the same results. All the best. Julie

RE: Blood clots and PCP

by dadsglio on Mon Dec 03, 2012 10:10 PM

Quote | Reply

Hi Julie,

Wow, so glad your dad was able to get the blood thinners. He had some unidentified internal bleeding, too, which made docs not want to give him thinners. He could have bled out. Not wanting that to happen, they had to leave it alone. So sad when there is something to be done to help a situation, then it turns into a problem elsewhere. We think the tumor in his colon was bleeding or the milliad of meds he was on was making him bleed in his tummy somewhere.

Unfortunately, since I posted this, my father told that gbm to kiss him goodbye, and he passed away on the 16th. He only battled for 3 months. I am so sad, but glad it did not get the best of his personality. He never had ugly outbursts or anything. I wish you godspeed in your dad's case. Anyone one with this needs prayers. Thanks for your reply, Julie.

 

 

RE: Blood clots and PCP

by dadsglio on Mon Dec 03, 2012 10:15 PM

Quote | Reply

Hi Ubsueq,

Thank you for your reply.  I am so happy for your brother, that he was able to get help with the blood clots. It is aweful when the one thing that can fix a problem can also cause others. Sigh. My dad had a filter put in, as well. I teased him about the bikini wax he got. His sense of humor was so precious to me. We think Bactrim caused dad to have internal bleeding. But not 100% sure. He was on so many meds while on vent. Amazing he even got off of that thing.

I pray your brother continues to be strong and his body goes along with his fighting spirit.

Dad only battled 3 months as he passed away (still so hard to type that) 2 weeks ago, more than likely from the gbm and embolisms.

What a road our loved ones with this nasty gbm travel.

 

RE: Blood clots and PCP

by vwxyz on Tue Dec 04, 2012 01:15 AM

Quote | Reply

Dadsglio, My sons brain started bleeding in the deep parts of his brain, so they had to lower the mgs of temodar and lower his  mgs of Lovenox shots that prevents bloodclots. There was 2 weeks they stopped all  meds because of problems as they 24/7 watched him in the hospital. I was told to stay with him because he was not doing well at that time.  He was diagnosed 6 years before the tumor was discovered with deep cavernous malformation (DCM) bleeding. It looked like his entire head was shot with many many many beebies.  It was vascular entrances that was the bleeding and healing up as soon as they opened and then new places formed till it subsided. The standard treatment of temodar and radiation must have irritated the DCM and started things up again.  He is stable at the moment according to the N.O., his Primary Care Dr. is too scared to want to be his DR. unless I build a fire under him, and we will have a new Dermatologist to jump aboard soon.  The N.O Drs. are walking a tightrope with every patient.  Some more than others.  I will be praying for your dad, you, and family.   J.

RE: Blood clots and PCP

by j2tubz on Tue Dec 04, 2012 01:02 PM

Quote | Reply

On Dec 03, 2012 10:10 PM dadsglio wrote:

Hi Julie,

Wow, so glad your dad was able to get the blood thinners. He had some unidentified internal bleeding, too, which made docs not want to give him thinners. He could have bled out. Not wanting that to happen, they had to leave it alone. So sad when there is something to be done to help a situation, then it turns into a problem elsewhere. We think the tumor in his colon was bleeding or the milliad of meds he was on was making him bleed in his tummy somewhere.

Unfortunately, since I posted this, my father told that gbm to kiss him goodbye, and he passed away on the 16th. He only battled for 3 months. I am so sad, but glad it did not get the best of his personality. He never had ugly outbursts or anything. I wish you godspeed in your dad's case. Anyone one with this needs prayers. Thanks for your reply, Julie.

 

 

Hi Dadsglio, Very sorry to hear about your dads passing. Unfortunately my dad also passed away from the GBM in September. I just wanted to reply to you as he survived the clots and was totally cleared from these. He lasted 9 months in total from diagnosis but had the clots quite early on. He injected himself with heparin every day and they managed to keep the clots at bay. Actually the blood clots were the only time I saw my dad in extreme pain throughout and it was the only time he was given morphine. Well I hope you and your family are holding up. Especially with Christmas around the corner. I think it will be a particularly difficult time. All the best Julie.

RE: Blood clots and PCP

by vwxyz on Tue Dec 04, 2012 07:05 PM

Quote | Reply

Julie,  So quickly things can happen.  I so am sorry about the passing of your dad.   J.

8 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.